Wisconsin, 2020

Damaging Winds in Wisconsin, June 2, 2020

June 2, 2020 · NWS MKX · 29 events in 10 counties and zones

Severe thunderstorms with damaging winds developed along and ahead of a slow moving cold front. Numerous reports of tree damage occurred along with some structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Severe thunderstorms with damaging winds developed along and ahead of a slow moving cold front. Numerous reports of tree damage occurred along with some structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 2, 6:00 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 2, 6:00 PM CST, 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
700 PM CDT Tue Jun 2 2020

.UPDATE...

Thunderstorms fired quickly near Winona along an effective
frontal boundary and that is expanding east-southeastward. They
currently stretch from La Crosse to just north of Wautoma. large
hail and damaging winds are occurring with these storms. There is
over 3000 j/kg of MLCAPE and 35-40 kt of effective shear in this
area. Expect this cluster of storms to continue to slide southeast
early this evening and organize into a line. The outflow is racing
out ahead of it, and this could be a new trigger for storms to
fire, so we are watching this closely. The arrival timing is
earlier than previously anticipated. The meso models are running
at least two hours too slow. As for storm mode, we should see
several broken, multi-cell lines of thunderstorms track through
southern WI during the evening hours. The Severe Thunderstorm
Watch is in effect until midnight.

&&

.AVIATION(00Z TAFS)...

Thunderstorms are expected across most of south central and
southeast WI this evening. Additional showers and perhaps
thunderstorms could roll through the area overnight, but there is
less certainty on this occurring. Skies will gradually clear
Wednesday morning. VFR is expected during this period, although
ceilings and visibility may briefly drop to MVFR or lower during
storms.

&&

.PREV DISCUSSION... (Issued 308 PM CDT Tue Jun 2 2020)

SHORT TERM...

Tonight through Wednesday...Forecast Confidence: Medium to High.

Mostly clear skies and warm, moist air for southern Wisconsin
this afternoon. The clouds will return this evening ahead of the
cold front tonight. As the cold front moves through the region this
evening, there will be a complex of thunderstorms moving into
southern Wisconsin from the northwest. There is plenty of CAPE
available this evening, with the more conservative models
suggesting 2000 J/kg of MLCAPE. Mid level lapse rates are around 7
C/km, with higher values toward central Wisconsin. However, the
shear is not great. The bulk shear is parallel to the frontal
boundary this evening which will limit the development of strong,
long lasting rotating updrafts. Despite lacking in shear, there
is enough instability for southern Wisconsin for severe storms
this evening.

The main hazard concern this evening will be strong winds and
large hail. A tornado or two is not out of the question. The
storms are expected to develop in or propagate into the northwest
between 8 and 10 pm CDT, moving southeastward through the late
evening hours. After the initial round of storms, another round
of showers and storms is expected to linger through the early
morning hours Wednesday. The second round of showers and storms
will be weaker given the weaken instability.

By late Wednesday morning, the clouds will begin to clear and
mostly clear skies will return to southern Wisconsin. The bulk of
the day will be dry and light winds will allow a lake breeze to
develop. Temperatures are expected to climb back into the upper
70s to lower 80s.

LONG TERM...

Wednesday Night through Tuesday Morning...Forecast Confidence is
Moderate...

Relatively weak high pressure should keep us dry throughout much of
the day on Thursday, before a weak cold front moves through Thursday
night into Friday morning in association with a broad upper-level
shortwave and sfc low pressure system over south-central Canada.
With the front being fairly weak, rain appears light, with new QPF
between 0.25 to 0.5 inches. Through Friday night, the shortwave will
dive SE over the Great Lakes and drive the low pressure system away
from Wisconsin. A longwave trough will then amplify over the eastern
US during the weekend, leading to a pronounced ridge over the
central plains. This, coupled with north winds on Saturday morning,
will drive out murky dew points and lead to relatively sunny,
pleasant, and dry weather for much of Saturday and Sunday with temps
in the upper 70s to low 80s inland. Some pronounced lake breezes may
happen on Saturday and Sunday, keeping temps lower along the
lakeshore. The GFS does indicate some potential for a few showers in
SW Wisconsin as a nebulous warm front rises northward Sunday
afternoon. Right now uncertainty is too high to warrant raising
pops, as the ECMWF keeps us dry through the end of the long term
period.

AVIATION(18Z TAFS)...

VFR conditions will continue through the afternoon. Cloud cover
returns this evening ahead of the thunderstorms expected late this
evening through the overnight hours. There is a good chance that
a few of the storms will be severe, with damaging winds and large
hail being the main threats. A tornado or two will also be
possible. The storms with the greatest severe potential will
spread from the northwest through the southeast from 02Z - 05Z.
After the initial round of storms, rain showers and weaker
thunderstorms will continue to linger through early morning hours
Wednesday. Lower ceilings and visibilites will be possible with
the storms.

MARINE...

A low pressure system will be passing just to the north of Lake
Superior today. The low pressure system will drag a cold front
across Lake Michigan this evening into tonight. The front will
bring showers and storms to the area this evening through the
overnight hours, some of which may be severe.

As moisture increases today, for will be a concern. The fog is
expected to develop in the north this morning and spread southward
tonight. The offshore winds should confine the fog that develops
to the open waters.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Cronce
Tonight/Wednesday and Aviation/Marine...Patterson
Wednesday Night through Tuesday...CMiller
Hazardous weather outlook, Jun 2, 12:36 PM CST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
136 PM CDT Tue Jun 2 2020

WIZ046-047-051-052-056>060-062>072-031845-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
136 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Near record or record high temperatures in the low 90s are
expected this afternoon, resulting in heat index values in the mid
to upper 90s.

Thunderstorms are expected to move into central and southern
Wisconsin this evening. Along with frequent lightning, strong
winds and large hail will be possible, with a few wind gusts to 70
MPH. The primary period of concern for southern Wisconsin will be
between 8 PM and Midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are additional chances for thunderstorms Thursday night
into Friday, and small chances again on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ643>646-031845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
136 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to impact the nearshore waters late
this evening into the overnight hours. Frequent lightning, hail, and
winds in excess of 50 knots are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night into Friday, with
small chances again Sunday and Monday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-031845-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
136 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to move across Lake Michigan late this
evening into the overnight hours. Frequent lightning, hail, and
winds in excess of 50 knots are possible.

Patchy fog is possible across the central and northern portions of
the lake through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The threat for dense fog will continue into Wednesday morning.

Thunderstorm chances return Thursday night into Friday, with
small chances again Sunday and Monday.

www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 128 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marquette

When
June 2, 6:15 PM CST to 7:00 PM CST
Where
Marquette County, 1.99 mi W of Westfield to 2 mi SSE of Endeavor
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.880, -89.520

Many trees and tree limbs down in the western portion of the county. A small shed was rolled down a driveway near Westfield. A significant amount of trees down in the Endeavor area with a reported wind gust of 60 mph.

Thunderstorm Wind, Columbia

When
June 2, 6:33 PM CST to 6:48 PM CST
Where
Columbia County, 0.69 mi S of Wisconsin Dells
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.620, -89.770

Several large trees down in WI Dells.

Thunderstorm Wind, Sauk

When
June 2, 6:36 PM CST to 7:00 PM CST
Where
Sauk County, 2.12 mi ENE of Reedsburg Muni Arpt to 0.97 mi ESE of Baraboo
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
43.540, -89.940

A swath of scattered large trees, tree limbs, and power lines down across the county.

Thunderstorm Wind, Columbia

When
June 2, 6:45 PM CST
Where
Columbia County, 4.92 mi NE of Lewiston
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.630, -89.560

Mesonet observation.

Thunderstorm Wind, Columbia

When
June 2, 6:49 PM CST to 7:15 PM CST
Where
Columbia County, 1 mi W of Portage to 1.13 mi WNW of Pardeeville
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
43.550, -89.470

Numerous trees and branches down from the Portage area toward Pardeeville, some landing on homes, sheds, and vehicles. Some shingle and shutter damage to homes. Damage to street signs, billboards and other large signs. A large 5th wheel camper tipped over near the Swan Lake State Wildlife area.

Thunderstorm Wind, Green Lake

When
June 2, 6:51 PM CST to 7:15 PM CST
Where
Green Lake County, 0.69 mi S of Marquette
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
43.740, -89.140

Two foot diameter trees knocked down. A downed branch shattered the rear window of a mini-van.

Thunderstorm Wind, Sauk

When
June 2, 6:55 PM CST
Where
Sauk County, Lone Rock Airport
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.210, -90.190

Tri-County Regional Airport observation.

Thunderstorm Wind, Green Lake

When
June 2, 6:55 PM CST to 7:15 PM CST
Where
Green Lake County, 0.85 mi SW of Kingston
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
43.690, -89.130

Estimated wind gust of 60 mph.

Thunderstorm Wind, Columbia

When
June 2, 7:03 PM CST to 7:15 PM CST
Where
Columbia County, 0.85 mi NW of Arlington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.340, -89.380

Some tree damage.

Thunderstorm Wind, Dane

When
June 2, 7:20 PM CST to 7:40 PM CST
Where
Dane County, Blue Mounds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.020, -89.830

Tree limbs of 4 to 6 inch diameter down.

Thunderstorm Wind, Fond du Lac

When
June 2, 7:22 PM CST to 7:45 PM CST
Where
Fond du Lac County, 0.86 mi NNE of Fond du Lac Airport to 2.77 mi S of Taycheedah
Measured
56 kt (64 mph) measured gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
43.782, -88.484

Scattered trees and power lines down in Fond du Lac. Penny size hail reported with the high winds. A tree down on a fence.

Thunderstorm Wind, Dodge

When
June 2, 7:22 PM CST to 7:40 PM CST
Where
Dodge County, 0.85 mi SW of Beaver Dam
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
43.460, -88.840

Numerous trees and power lines down in Beaver Dam.

Thunderstorm Wind, Dodge

When
June 2, 7:23 PM CST to 7:35 PM CST
Where
Dodge County, 2.89 mi NW of Danville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.360, -88.990

Reported wind gust from law enforcement.

Thunderstorm Wind, Dodge

When
June 2, 7:25 PM CST to 7:40 PM CST
Where
Dodge County, 0.5 mi W of Waupun
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.630, -88.740

Numerous shingles blown off the roof of a home.

Thunderstorm Wind, Dane

When
June 2, 7:28 PM CST to 7:48 PM CST
Where
Dane County, 1.01 mi E of Maple Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
43.100, -89.330

Scattered trees and power lines down on the north and east sides of Madison.

Thunderstorm Wind, Fond du Lac

When
June 2, 7:30 PM CST to 8:00 PM CST
Where
Fond du Lac County, 0.69 mi N of Mt Calvary
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
43.830, -88.250

A portion of a roof blown off a house and barn. Doors blown off a barn and an ATV rolled 30 feet.

Thunderstorm Wind, Dodge

When
June 2, 7:30 PM CST to 7:45 PM CST
Where
Dodge County, 0.69 mi N of Juneau
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.410, -88.700

Some tree damage.

Thunderstorm Wind, Fond du Lac

When
June 2, 7:35 PM CST to 8:00 PM CST
Where
Fond du Lac County, 1.99 mi E of Johnsburg
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.880, -88.240

A storage shed was destroyed.

Thunderstorm Wind, Dodge

When
June 2, 7:38 PM CST to 7:45 PM CST
Where
Dodge County, Hustisford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
43.350, -88.600

Tree and power line damage with a tree on fire.

Thunderstorm Wind, Fond du Lac

When
June 2, 7:50 PM CST to 8:05 PM CST
Where
Fond du Lac County, 1 mi W of Dundee
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.650, -88.200

Significant roof damage to a bar on the shore of Kettle Moraine Lake. Several boat docks were destroyed.

Thunderstorm Wind, Washington

When
June 2, 7:52 PM CST to 8:12 PM CST
Where
Washington County, 2.13 mi WNW of Holy Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.250, -88.370

Some trees down.

Thunderstorm Wind, Washington

When
June 2, 7:52 PM CST to 7:57 PM CST
Where
Washington County, 2.51 mi E of St Anthony
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.430, -88.280

Several large trees uprooted or snapped with the gust front of the thunderstorm line.

Thunderstorm Wind, Washington

When
June 2, 7:55 PM CST to 8:05 PM CST
Where
Washington County, 2.13 mi ESE of Hartford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
43.310, -88.340

Several large trees down in the Town of Hartford.

Thunderstorm Wind, Fond du Lac

When
June 2, 7:56 PM CST
Where
Fond du Lac County, 1.65 mi ESE of Mt Calvary
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
43.810, -88.220

Measured wind gust.

Thunderstorm Wind, Sheboygan

When
June 2, 8:00 PM CST to 8:15 PM CST
Where
Sheboygan County, 0.5 mi E of Plymouth
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
43.750, -87.970

A barn was toppled by strong winds.

Thunderstorm Wind, Ozaukee

When
June 2, 8:08 PM CST to 8:22 PM CST
Where
Ozaukee County, 2.12 mi WNW of Saukville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.390, -87.970

A power pole knocked down.

Thunderstorm Wind, Ozaukee

When
June 2, 8:10 PM CST to 8:22 PM CST
Where
Ozaukee County, 2.01 mi W of Five Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
43.320, -88.040

A large tree uprooted.

Thunderstorm Wind, Sheboygan

When
June 2, 8:12 PM CST to 8:20 PM CST
Where
Sheboygan County, 1 mi E of Kohler
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
43.730, -87.760

A large american flag at 400 feet above ground was shredded by strong winds. A measured wind gust of 90 mph was recorded at the top of the flag pole.

Thunderstorm Wind, Sheboygan

When
June 2, 8:12 PM CST
Where
Sheboygan County, (Sbm)sheboygan Co Ar
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
43.770, -87.850

Sheboygan Airport measurment.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886080, 886090, 886065, 886098, 886097, 886083, 886067, 886084, 886104, 886075, 886125, 886154, 886164, 886157, 886076, 886131, 886159, 886132, 886161, 886134, 886169, 886173, 886177, 886133, 886138, 886178, 886179, 886145, 886146.